Last reply 3 years ago
DMT dilema! Seeing MS nurse tomorrow…

Hi, I’m currently on daily glatiramer acetate/copaxone injections, have been for 5 yrs. But, due to bad lipoatrophy, it has been suggested I can switch to copaxone 3 x week injections OR the oral med dimethyl fumarate/tecfidera. However, having read up on tecfidera, I really don’t like the sound of the side effects! And because it seems to suit me, I’m only changing because of the lipoatrophy, so don’t want to change to something that makes me feel bad 🙁

Have any of you experienced this switch of meds?
Thoughts & experience of Copaxone 3 x week?
Thoughts & experience of Tecfidera?
What were your experiences? Side effects? Thoughts?

I have an appointment to see my MS nurse tomorrow but still can’t decide what to do?!! Help!!

Thanks in advance! Jules

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


gemma87
3 years ago

ive gone from capaxone to tecfidera recently. The side effects in the Tecfidera booklet lasted with me for only a couple of days. The first week is a bit rough but now 3weeks into it im fine. Ive had a bit of hair thinning but doctors and ms nurses are telling me this is not a side effect of tec so im trying to tell myself its down to a bit of stress.

Capaxone definitely has less side effects and you say it is stopping your relapses so obviously this would be a more comfortable option for you however what youve got to remember is Tecfidera has a better chance of stopping further relapses in the future and ive found the side effects not that bad at all. I thought capaxone was working for me until march when i had a bad relapse. If the neuro wants to put you on stronger meds such as Tec maybe you should really consider it x


potter
3 years ago

I have been on Tec for three years, I did go through several months of side effects but it was worth it. I haven’t had any issues for years and no relapses. I was on Rebif for five years and felt like I was getting over the flu most of the time. Taking a daily probiotic helped with the Tec and taking it in the middle of your meal. I had to stay away from spicy foods for awhile but it was all worth the effort. I never had any of the flushing other MSer’s talk about. Potter


hope33
3 years ago

I have been on Copaxone 3 times a week since May and apart from the slight burn after injecting I haven’t had any other side effects. I inject manually which helps with reducing bumps afterwards and also reduces lipoatrophy. Good luck with your choice.


jules71
3 years ago

Thanks guys!
So….I’ve seen my nurse and it seems I might be in a relapse!! Numb left foot and leg, pins and needles, weak when walking etc etc! Had it a few weeks, not going away so may need a course of steroids!

Anyway, I am going to start the copaxone 3 X a week in September and manually inject it. We talked about tecfidera and I have an info pack and time to think about it. Still don’t know what to do, due to side effects etc but at least I have time to decide, no rush! 🙂


rachaelg
3 years ago

I changed from daily to 3x weekly Copaxone about 6 months ago, and the reduction in injections gives you so much freedom – going away for a weekend without chill packs and drugs is brilliant. I inject manually as well and have very few problems. Good luck!


mousy
3 years ago

Hi Jules, I’m on Tecfidera, have been since March, I had 2 weeks of feeling sick with stomach cramps and a handful of flushes but I was determined to keep taking it. I now manage on it fine with no side effects at all.
I weighed up the side effects of the drug, which in my view were bareable vs the side effects of uncontrollable MS…which can be life changing.

The fact you’ve had a relapse would make me want to take the most effective drug offered.
Please don’t be put off by Tecfidera side effects, you may not even get any.
Good luck.


jules71
3 years ago

Thank you!
I’m not certain I’m having a relapse so nurse asked me to keep a diary for two weeks and see if it gets better/worse/stays the same?!

My left leg has a little bit of numbness, but as soon as I start walking or doing anything else, I’ve got pins and needles from my toes to my hip. Haven’t walked very far as unsure whether that would make it worse or not, someone suggested getting a switch stick so I can have that with me….just in case. I’ve never used a walking stick before and am wondering if this would be helpful? I suppose it’s better to have one and not use it, than to need one and not have one?! So I’m thinking on it….

In the meantime, my leg appears to be staying the same, slight tingle when doing nothing, slight numbness in certain areas, mainly around knee, foot and lower thigh….and constant pins and needles if moving around.

Thanks for your replies 🙂


stumbler
3 years ago

@jules71 , have a read through of the definition of an MS relapse on this website:-

https://www.mssociety.org.uk/what-is-ms/types-of-ms/relapsing-remitting-rrms

If your symptoms fit within this definition, then contact the MS Nurse once you have this confirmation. If these symptoms are causing you a major inconvenience, then a course of Steroids may be considered.

Otherwise, take these symptoms as a message from your body that you’re doing/have done something that it doesn’t like. Stress can often be a major cause. In these circumstances, you need to take care of yourself. Rest up when you can and break out the chocolate and the wine. 😉


jules71
3 years ago

Thanks, I will have a look! Try and stay stress free and eat some chocolate!!! 🙂


nell
3 years ago

@jules71 hello – I am in the exact same boat as you. Copaxone daily injections have caused lipoatrophy and my MS Nurse says I really need to come off it. I don’t like the sound of the tecfedera side effects and I am not a big eater so will struggle with the need to eat a substantial meal in order to avoid side effects. I did my research and decided to switch to plegridy only to be then told my hospital are not prescribing it! Now back to square one – my MS Nurse was not to keen on my switching to the 3 times a week copaxone as my lipoatrophy is so bad but I think this is the least worse option. Hope you get on OK when you switch


jules71
3 years ago

Hi! I really didn’t like the sound of side effects for the same reasons, and the risk, albeit small, of PML! So I will be starting the 3 X week copaxone injections in September but my nurse still wants me to or think about tecfidera. At least this way I get more time to think about tecfidera while doing 3 injections a week instead of 7! I am looking forward to doing less injections and having weekends injection free…..like when I was on rebif! My nurse also suggested doing injections manually, which I am now doing…..apart from my hips, as I can’t see what I’m doing there, so still using auto injector! Thing is, the copaxone suits me as until now I haven’t had a relapse in a long time. So only reason I was switching is due to the lipoatrophy. So I’m hoping by doing 3 a week, it may slow down the rate of lipoatrophy at least for a while so I have more time to research tecfidera and make my decision. That’s the problem with any meds……flipping side effects. Apart from lipoatrophy, I have no other issues with copaxone so it’s annoying! I hope you get to a conclusion and decision that you’re happy with too. Good luck 🙂


stumbler
3 years ago

@jules71 , all the DMTs come with side-effects. However, the “dangerous” side-effects, e.g. PML, are known risks and you would be monitored for this. If your risk indicators were raised, then the medication would be stopped/reviewed.

The NHS do their best to avoid bad publicity and compensation claims. 😉

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.